addicted to cough syrup

There’s an ingredient in most over-the-counter cough medicine that poses risks that most people are unaware of. Dextromethorphan (DXM, DM, or dex) is a chemical cousin of opiates. This seemingly innocuous compound affects brain neurochemistry in a variety of ways, acting on serotonin receptors and NMDA receptors as well as the sigma-1 opiod-type receptor. Nonetheless, it is readily available without a prescription. After all, who would imagine that you could get addicted to cough syrup?

Could You Be Addicted to Cough Syrup?

When used at recommended doses DXM is relatively safe.

In higher doses, however,

“DXM can induce a state of psychosis characterized by phencyclidine (PCP)-like psychological symptoms, including delusions, hallucinations, and paranoia” (Martinak et al, Psychopharmacology Bulletin, Sept. 15, 2017).

A few years ago we heard from a father who said his son had become mentally ill after abusing dextromethorphan. He initially used small amounts to “calm down,” but he soon became addicted to cough syrup.

The father cautioned that

“cough syrup addiction destroyed my son’s life. Using this drug in any way other than its intended purpose should be strictly avoided.”

Another reader reinforced this message:

“I was addicted to DXM for over 10 years, starting when I was about 15 or 16, and bought many bottles or pills at a time. I used it at work, at school, at home. There was pretty much never a time when I was not high on the drug. I took many trips to the emergency room and felt what I believe were a lot of near-death experiences.

He nearly died:

“I thought I was going to die many times because of overdose, serotonin syndrome, etc. I have had my stomach pumped, tubes shoved up my nose, pulled out IVs or catheters, had to be strapped to hospital beds, and more. This was all because I was going crazy on DXM.

“Oddly enough, none of these things kept me from abusing the drug. Eventually, I sourced a supplier of pure DXM powder and purchased 100 grams. It was shipped to my door along with a milligram scale and 200 empty pill capsules. I figured if I am going to abuse this drug, I might as well skip all the inactive ingredients, sugars and fillers in the syrup. For the last few years of my abuse, I was taking over a gram a day, every day.

“The thing that actually got me off the drug was my current girlfriend. I don’t know what it was, but something just clicked in my brain when I met her. I decided I would never do the drug again. I threw away my supplies and I haven’t used since. This was over two years ago.

He suffers long-term consequences of being addicted to cough syrup:

“I still have to take medication for depression and anxiety. In addition, I now have IBS-D [irritable bowel syndrome, diarrhea dominant], so I have to take medication to calm my intestinal tract as well.

“Even with the help of my doctors and prescription medication, I am not able to keep my anxiety, nausea, and depression away all the time, but things have gotten progressively better. This stuff really is a dangerous drug when it is abused. It is very powerful and ruined what should have been one of the happiest decades of my life. I have many other things to look forward to now, but getting high on cough syrup definitely isn’t one of them.”

There have been other cases of DXM abuse.

Psychiatrists at the University of Alabama suggest that

“DXM is likely an underdiagnosed cause of substance-induced psychosis” (Martinak et al, Psychopharmacology Bulletin, Sept. 15, 2017).

Who Is Vulnerable to Cough Syrup Trouble?

Because dextromethorphan is easily accessible and affordable, parents, teachers and other people who interact with adolescents and young adults should be aware of this hazard. But older people may also be vulnerable to serious problems with this medication. Years ago, we received this inquiry from a reader:

Q. You have warned against taking cough syrup containing dextromethorphan while taking Paxil, Zoloft or similar antidepressants. My pharmacist sister insists that dextromethorphan is dangerous only when taken with MAO-inhibitor drugs and is safe with Paxil or Zoloft.

My elderly father is taking Paxil and I am in a quandary. Where can I find information to settle this problem and protect my father’s health?

A. An article by Donald Arnold, MD, in the December 2002 issue of Pediatrics in Review documents the interaction between antidepressants like Paxil or Prozac and the cough medicine dextromethorphan. When people combine dextromethorphan (the DM in Robitussin DM and similar products) with Prozac-like drugs, they may experience “serotonin syndrome.” Symptoms can include anxiety, confusion, fever, sweating, agitation, muscle twitching, tremor and heart palpitations. People with a specific version of a gene that codes for an important liver enzyme (CYP2D6) are more susceptible to this very serious interaction (Storelli et al, Clinical Pharmacology and Therapeutics, July 2018).

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Harry
    KY
    Reply

    I remember back in the 70’s dextromethorphan could be bought in pill form in any drugstore. It was being abused back then because it was cheap and legal. It came in a small bottle of 100 pills for just a couple of dollars and was recommended by the pharmacist. I bought some for a severe cough at the time. It worked but it left me disoriented. I hated that feeling that stayed with me even after I thought it should have worn off. Now it is hard to find cold or flu medication without it. They want to put it in everything even though you may not have a cough. Anyone know an effective over the counter cold and flu medication without this ingredient? I used to take “Contact” but the pharmacist said they don’t make it anymore.

  2. Amy
    Bangor, PA
    Reply

    I am so glad to see this issue finally being addressed! I had a horrible serotonin syndrome reaction to combo of Prozac and Nyquil. It landed me in Emergency Room twice with doctors having no clue what was wrong (despite my telling them. It seems they never believe patient self-diagnoses). So glad for the Internet where a search helped me figure this one out. I had mostly uncontrolled shivering, racing thoughts, trouble breathing, and semi-hallucinations. I now have NO DEXTROMETHORPHAN on my medic alert card.

  3. Virginia
    VA
    Reply

    I don’t know about DM, but I do know that the ingredients in cough meds now include xanthan gum (a recent addition) and this gives me digestive and intestinal problems. I only discovered this over Christmas when a wretched cough was compounded by diarrhea when I bought a new bottle of Robitussin.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.